Wisconsin, 2022Hail and Damaging Winds in Wisconsin, August 2 to 3, 2022
August 2 to 3, 2022 · NWS DLH · 23 events in 5 counties and zones
A warm front moved across Minnesota and northwestern Wisconsin during the afternoon hours of the 2nd bringing a warm and moist airmass to the region. Thunderstorms developed during the evening hours ahead of a cold front pushing in from the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved across Minnesota and northwestern Wisconsin during the afternoon hours of the 2nd bringing a warm and moist airmass to the region. Thunderstorms developed during the evening hours ahead of a cold front pushing in from the west. These storms produced hail to around 1.5 inches in diameter and heavy rainfall leading to some minor ponding of water in spots. These storms also produced wind damage across Burnett, Sawyer, Washburn and Price counties as they moved to the east leaving trees and powerlines down in their wake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 2, 11:51 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 2, 11:51 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1251 PM CDT Tue Aug 2 2022
.DISCUSSION...(Today through Monday)
Issued at 335 AM CDT Tue Aug 2 2022
Summary: Scattered showers and thunderstorms are possible this
afternoon and evening over northern Minnesota into northwest
Wisconsin. A few storms may be severe. Temperatures are forecast
in the upper 80s and low 90s for portions of central MN into the
St. Croix Valley in Wisconsin. Cooler tomorrow with a slight
chance of isolated showers and storms. Dry conditions Thursday and
Friday with very warm temps for the end of the work week. Another
round of showers and storms appears likely Friday afternoon and
Friday night, then trending cooler into the weekend.
A baroclinic zone stretched from southern Saskatchewan into
Missouri. A closed surface low was located over north-central
South Dakota separating a cold and stationary front. There was a
subtle shortwave trough from southwest Manitoba to south-central
South Dakota, overtop the surface low. A few showers have
developed over far northeast South Dakota and adjacent areas of
southeast North Dakota and western Minnesota on the nose of a
southwesterly low-level jet. Another band of mid-level clouds was
found over northern Minnesota, northwest Ontario, northeast North
Dakota and southern Manitoba in an area of weak 850 mb
convergence.
Forecast is somewhat challenging this morning with a number of
possible failure modes. The stationary front is forecast to lift
northeastward across Minnesota and the eastern Dakotas today as
the low over northern South Dakota moves into northwest MN by
03.00Z. The shortwave trough over the Dakotas this morning will
propagate eastward into central Minnesota by 18-21Z and may
deamplify with time. Warmer temperatures and higher dewpoints
south of the warm front will result in MLCAPE of 2000-4000 J/kg by
late afternoon, but capping should result in little convection
south of the boundary. Convergence seems to be maximized north of
the front and deep layer shear is more favorable for organized
convection over northeast Minnesota. Elevated storms may develop
as the shortwave trough passes overhead during the afternoon.
Instability won't be as rich north of the front, but should be
sufficient for a few strong to severe thunderstorms. There's also
a possibility the height falls ahead of the trough may enhance the
showers over northeast South Dakota and vicinity and move them
eastward with time today along with the veering 850 mb LLJ. Should
that happen, cloud cover and convective debris will work to limit
heating and destabilization. Deep layer shear in the vicinity of
the front is sufficient for elevated storms to organize and
persist into the afternoon as they move into northwest Wisconsin.
The main severe weather risk with any storms will be large hail.
In the absence of morning convection, high temperatures should be
able to reach the low 90s in the Brainerd Lakes and the upper 80s
into the US 2 corridor in Minnesota with heat indices in the upper
90s. If storms develop this morning, highs will likely be cooler,
in the low to upper 80s.
A cool front is forecast to move eastward across northern
Minnesota overnight and into northwest Wisconsin Wednesday
morning. A second and deeper shortwave will accompany the cold
front. A westerly low-level jet ahead of the approaching trough
and cold front may provide enough convergence for another band of
showers and storms to develop over southern Manitoba and northern
North Dakota during the evening and move toward the Northland
overnight. Those storms will likely be surface-based initially
becoming elevated as they move eastward overnight. Those storms
may also pose a risk of large hail and damaging wind gusts, should
they develop.
Cool cyclonic flow aloft will keep a chance of showers and
perhaps a thunderstorm in the forecast for Wednesday, particularly
across far northern Minnesota and adjacent areas of northwest
Ontario. Temperatures will trend cooler in the wake of the cold
front with strong west or northwest winds.
High pressure will move through the region Thursday and Friday
with southerly return flow to develop on Friday. Temperatures will
once again climb into the upper 80s to low 90s away from Lake
Superior. This warm up should be short-lived with a cool front
forecast to arrive Friday night or Saturday morning. There will be
another chance of showers and storms ahead of the front as it
moves through. A few strong storms are not out of the question,
particularly if the front arrives during the late afternoon or
evening hours on Friday.
Forecast confidence further decreases later into the weekend.
There may be a few shower and storm chances Sunday into early next
week, but models diverge significantly Saturday and beyond.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Aug 2 2022
Isolated thunderstorms have developed along a warm front
stretching from Duluth to Grand Rapids to Bemidji. A storm could
affect DLH for the next hour, but storms are likely to continue
drifting northeast this afternoon. HIB may also see a storm or two
this afternoon, though confidence is low on timing. Otherwise,
breezy southeast winds will continue this afternoon. Some
additional storms are possible this afternoon and evening, though
with low confidence in timing and certainty. Any storms that
develop later are likely not to be widespread. A cold front will
pass through late tonight into Wednesday morning, bringing an end
to rain chances. Winds will become northwesterly behind the front,
and a bit of MVFR stratus may develop, most likely at INL for
Wednesday morning.
&&
.MARINE...
Issued at 335 AM CDT Tue Aug 2 2022
A relaxed pressure gradient this morning will result in light
winds. Look for northeast winds to increase to 10 to 15 knots by
this afternoon ahead of a warm front which will lift northward
today. A few showers and thunderstorms are possible this afternoon
and tonight. A cold front will move over western Lake Superior
Wednesday morning and will turn winds southwesterly and westerly
at 10 to 20 knots. Winds will gradually diminish Wednesday night
to 5 to 10 mph from the northwest.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 79 65 78 55 / 20 30 10 0
INL 81 62 71 49 / 30 30 20 0
BRD 91 70 78 55 / 10 30 0 0
HYR 86 69 84 52 / 30 40 20 0
ASX 86 68 84 54 / 30 40 20 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Huyck
AVIATION...JDS
MARINE...Huyck
Hazardous weather outlook, Aug 2, 2:13 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
313 AM CDT Tue Aug 2 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
313 AM CDT Tue Aug 2 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
A couple rounds of thunderstorms are possible today into tonight.
A few thunderstorms could develop this morning over portions of
the Northland with a better chance occurring this afternoon into
tonight. Some of the storms could be severe, especially later this
afternoon into tonight. The severe threats include large hail to
two inches in diameter and damaging wind to 70 mph. Heavy rainfall
will also be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms may linger Wednesday over parts northern Wisconsin
and far northern Minnesota.
A few thunderstorms are possible over portions of the Northland
late Friday into Saturday. The threat for severe storms is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed.
LSZ121-140>148-150-031030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
313 AM CDT Tue Aug 2 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms are possible this afternoon and tonight. Some of the
storms could be severe producing large hail and winds in excess of
50 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few thunderstorms may linger Wednesday morning.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 2, 2:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
301 PM CDT Tue Aug 2 2022
MNZ019-022030-
Central St. Louis MN-
301 PM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of central St. Louis
County through 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilbert, or 27 miles east of Hibbing, moving east at 25 mph.
HAZARD...Winds gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Biwabik around 315 PM CDT.
Other locations in the path of this storm include Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4737 9242 4746 9256 4762 9214 4755 9201
4744 9202
TIME...MOT...LOC 2001Z 249DEG 22KT 4745 9237
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KossenLocal storm report, Aug 2, 2:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
311 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 2 N MARKHAM 47.33N 92.22W
08/02/2022 M1.75 INCH ST. LOUIS MN PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
KLLLocal storm report, Aug 2, 2:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 4 SE MCKINLEY 47.47N 92.34W
08/02/2022 M1.25 INCH ST. LOUIS MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PICTURE.
&&
KLLLocal storm report, Aug 2, 2:24 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
324 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 4 ENE MARKHAM 47.33N 92.15W
08/02/2022 E1.50 INCH ST. LOUIS MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
KLLLocal storm report, Aug 2, 2:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MAKINEN 47.36N 92.37W
08/02/2022 M1.75 INCH ST. LOUIS MN PUBLIC
&&
KLLLocal storm report, Aug 2, 2:28 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 4 SSE MCKINLEY 47.46N 92.38W
08/02/2022 M0.75 INCH ST. LOUIS MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PICTURE.
&&
KLLThunderstorm Wind, Bayfield
- When
- August 2, 2:45 PM CST to 2:46 PM CST
- Where
- Bayfield County, 3.96 mi NE of Cornucopia Fld Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 46.910, -91.020
A tied down and weighted National Park Service canopy tent was thrown and mangled.
Thunderstorm Wind, Bayfield
- When
- August 2, 3:35 PM CST to 3:37 PM CST
- Where
- Bayfield County, 5.47 mi ENE of Sand Bay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 46.970, -90.800
Two trees were down across the East Trail on Raspberry Island.
Thunderstorm Wind, Burnett
- When
- August 2, 7:20 PM CST to 7:22 PM CST
- Where
- Burnett County, 1.38 mi N of Hertel
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.840, -92.180
Numerous small to medium-sized trees were down with some snapped at the base and others 20 feet up. Photos showed the trees to be down in a narrow swath about 1000 feet wide with trees laying in multiple directions.
Thunderstorm Wind, Burnett
- When
- August 2, 7:20 PM CST to 7:22 PM CST
- Where
- Burnett County, 2.13 mi NNW of Hertel
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 45.850, -92.190
Numerous trees were reported down or snapped. The reporter estimates that 80 plus trees were down on their 90 acre property and neighbors had damage to their home due to trees falling on it.
Hail, Burnett
- When
- August 2, 7:30 PM CST to 7:32 PM CST
- Where
- Burnett County, 0.69 mi N of Danbury
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.010, -92.370
Thunderstorm Wind, Burnett
- When
- August 2, 7:37 PM CST to 7:39 PM CST
- Where
- Burnett County, 4.79 mi ESE of Danbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.970, -92.280
Four large trees were down across a road.
Hail, Burnett
- When
- August 2, 7:52 PM CST to 7:54 PM CST
- Where
- Burnett County, 4.54 mi WNW of Gaslyn
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.940, -92.190
Hail, Burnett
- When
- August 2, 8:00 PM CST to 8:01 PM CST
- Where
- Burnett County, 4.38 mi W of Gaslyn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.930, -92.190
Thunderstorm Wind, Washburn
- When
- August 2, 8:10 PM CST to 8:12 PM CST
- Where
- Washburn County, 6.82 mi SE of Spring Brook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -91.580
A 20-inch diameter limb off a white pine tree was down along with several other smaller limbs and power outages in the area.
Thunderstorm Wind, Sawyer
- When
- August 2, 8:10 PM CST to 8:12 PM CST
- Where
- Sawyer County, 0.48 mi E of Stone Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.850, -91.540
A few large oak trees were uprooted.
Thunderstorm Wind, Sawyer
- When
- August 2, 8:15 PM CST to 8:17 PM CST
- Where
- Sawyer County, 3.55 mi SW of Reserve
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.850, -91.440
Numerous trees and tree limbs were down with the trees being up to 12 inches in diameter.
Thunderstorm Wind, Sawyer
- When
- August 2, 8:35 PM CST to 8:37 PM CST
- Where
- Sawyer County, 1.38 mi N of Lake Chippewa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.950, -91.200
Trees were down across roads throughout the Chippewa Flowage with power outages reported as well.
Hail, Burnett
- When
- August 2, 8:37 PM CST to 8:39 PM CST
- Where
- Burnett County, 5.34 mi E of Hertel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.810, -92.070
Hail, Burnett
- When
- August 2, 8:42 PM CST to 8:44 PM CST
- Where
- Burnett County, 5.34 mi E of Hertel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.810, -92.070
Thunderstorm Wind, Washburn
- When
- August 2, 8:45 PM CST to 8:47 PM CST
- Where
- Washburn County, 1.93 mi E of Twin Oaks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 45.750, -91.680
A poplar tree was downed across a driveway.
Thunderstorm Wind, Sawyer
- When
- August 2, 8:45 PM CST to 8:47 PM CST
- Where
- Sawyer County, 0.84 mi SW of Lake Chetac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 45.710, -91.510
A photo was received showing a medium-size pine tree that had been snapped and fell on a house.
Thunderstorm Wind, Sawyer
- When
- August 2, 8:53 PM CST to 8:55 PM CST
- Where
- Sawyer County, Ojibwa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.800, -91.120
Trees were downed across roads and power lines with reports of power outages.
Thunderstorm Wind, Price
- When
- August 2, 9:25 PM CST to 9:27 PM CST
- Where
- Price County, 6.79 mi W of Price Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.690, -90.560
A tree was down across a road and power lines.
Thunderstorm Wind, Sawyer
- When
- August 3, 1:55 AM CST to 1:57 AM CST
- Where
- Sawyer County, 0.69 mi S of Hayward
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.010, -91.480
Trees were downed across roads and power lines in Hayward.
Thunderstorm Wind, Sawyer
- When
- August 3, 1:55 AM CST to 1:57 AM CST
- Where
- Sawyer County, 2.13 mi NNE of Grindstone Lake
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.960, -91.410
A 60 to 70 foot tall tree that was 2 feet in diameter was snapped off at the base.
Thunderstorm Wind, Price
- When
- August 3, 2:25 AM CST to 2:27 AM CST
- Where
- Price County, 5.33 mi W of Kaiser
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.910, -90.660
A tree was downed onto a road and took out a power line as well.
Thunderstorm Wind, Price
- When
- August 3, 2:30 AM CST to 2:33 AM CST
- Where
- Price County, 8.17 mi E of (Pkf)park Falls Muni
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 45.950, -90.250
Multiple trees were down across roads in the Chequamegon National Forest.
Thunderstorm Wind, Price
- When
- August 3, 2:50 AM CST to 2:52 AM CST
- Where
- Price County, 6.15 mi ENE of Phillips Price Co Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.750, -90.280
A tree was down onto a roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, August 2, 20221 death · 1 injured · 1 event
- Flash Flooding in Mississippi, August 2, 2022$1.1 million · 4 events
- Wildfire in Texas, August 2 to 11, 2022$1.1 million · 3 events
- Damaging Winds in South Dakota, August 2, 2022$208,000 · 69 kt wind · 15 events
- Flash Flooding and Hail in Illinois, August 2, 2022$60,000 · 1 in hail · 30 events
- Damaging Winds in Minnesota, August 2, 2022$44,000 · 70 kt wind · 26 events
- Damaging Winds in Michigan, August 2, 2022$33,000 · 65 kt wind · 8 events
- Excessive Heat in Minnesota, August 2, 202232 events
- Hail and Damaging Wind in Missouri, August 2, 2022$18,000 · 1.25 in hail · 2 events
- Heat in Tennessee, August 2, 202211 events
- Hail in Minnesota, August 2, 20222 in hail · 11 events
- Lightning Strike and Heavy Rain in Florida, August 2 to 3, 20221 injured · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052428, 1052427, 1052431, 1052440, 1052414, 1052429, 1052415, 1052416, 1052422, 1052423, 1052426, 1052434, 1052417, 1052418, 1052424, 1052425, 1052433, 1052438, 1052432, 1052441, 1052436, 1052435, 1052439.